zbMATH — the first resource for mathematics

Small time global null controllability for a viscous Burgers’ equation despite the presence of a boundary layer. (English) Zbl 1291.93043
Summary: In this work, we are interested in the small time global null controllability for the viscous Burgers’ equation \(y_t-y_{xx}+yy_x=u(t)\) on the line segment \([0,1]\). The right-hand side is a scalar control playing a role similar to that of a pressure. We set \(y(t,1)=0\) and restrict ourselves to using only two controls (namely the interior one \(u(t)\) and the boundary one \(y(t,0)\)). In this setting, we show that small time global null controllability still holds by taking advantage of both hyperbolic and parabolic behaviors of our system. We use the Cole-Hopf transform and Fourier series to derive precise estimates for the creation and the dissipation of a boundary layer.

93B05 Controllability
93C20 Control/observation systems governed by partial differential equations
35Q53 KdV equations (Korteweg-de Vries equations)
PDF BibTeX Cite
Full Text: DOI
[1] Lions, J.-L., Quelques méthodes de résolution des problèmes aux limites non linéaires, (1969), Dunod · Zbl 0189.40603
[2] Pazy, A., Semigroups of linear operators and applications to partial differential equations, Appl. Math. Sci., vol. 44, (1983), Springer-Verlag New York · Zbl 0516.47023
[3] Fabre, C., Uniqueness results for Stokes equations and their consequences in linear and nonlinear control problems, ESAIM Control Optim. Calc. Var., 1, 267-302, (1995/1996), (electronic) · Zbl 0872.93039
[4] Lions, J.-L.; Zuazua, E., Exact boundary controllability of Galerkin’s approximations of Navier-Stokes equations, Ann. Sc. Norm. Super. Pisa, Cl. Sci. (4), 26, 605-621, (1998) · Zbl 1053.93009
[5] Fernández-Cara, E.; Guerrero, S.; Imanuvilov, O.; Puel, J.-P., Local exact controllability of the Navier-Stokes system, J. Math. Pures Appl. (9), 83, 1501-1542, (2004) · Zbl 1267.93020
[6] Coron, J.-M., On the controllability of nonlinear partial differential equations, (Proceedings of the International Congress of Mathematicians, vol. I, (2010), Hindustan Book Agency New Delhi), 238-264 · Zbl 1226.93025
[7] Coron, J.-M., Contrôlabilité exacte frontière de l’équation d’Euler des fluides parfaits incompressibles bidimensionnels, C. R. Acad. Sci. Paris Sér. I Math., 317, 271-276, (1993) · Zbl 0781.76013
[8] Coron, J.-M., On the controllability of 2-D incompressible perfect fluids, J. Math. Pures Appl. (9), 75, 155-188, (1996) · Zbl 0848.76013
[9] Glass, O., Exact boundary controllability of 3-D Euler equation, ESAIM Control Optim. Calc. Var., 5, 1-44, (2000), (electronic) · Zbl 0940.93012
[10] Coron, J.-M., Global asymptotic stabilization for controllable systems without drift, Math. Control Signals Syst., 5, 295-312, (1992) · Zbl 0760.93067
[11] Coron, J.-M., Control and nonlinearity, Mathematical Surveys and Monographs, vol. 136, (2007), American Mathematical Society Providence, RI
[12] Coron, J.-M.; Fursikov, A. V., Global exact controllability of the 2D Navier-Stokes equations on a manifold without boundary, Russ. J. Math. Phys., 4, 429-448, (1996) · Zbl 0938.93030
[13] Fursikov, A.; Imanuvilov, O., Exact controllability of the Navier-Stokes and Boussinesq equations, Usp. Mat. Nauk, 54, 93-146, (1999) · Zbl 0970.35116
[14] Agrachev, A. A.; Sarychev, A. V., Navier-Stokes equations: controllability by means of low modes forcing, J. Math. Fluid Mech., 7, 108-152, (2005) · Zbl 1075.93014
[15] Coron, J.-M., On the controllability of the 2-D incompressible Navier-Stokes equations with the Navier slip boundary conditions, ESAIM Control Optim. Calc. Var., 1, 35-75, (1995/1996), (electronic) · Zbl 0872.93040
[16] Chapouly, M., On the global null controllability of a Navier-Stokes system with Navier slip boundary conditions, J. Differ. Equ., 247, 2094-2123, (2009) · Zbl 1178.35285
[17] Guerrero, S.; Imanuvilov, O.; Puel, J.-P., Remarks on global approximate controllability for the 2-D Navier-Stokes system with Dirichlet boundary conditions, C. R. Math. Acad. Sci. Paris, 343, 573-577, (2006) · Zbl 1109.35087
[18] Guerrero, S.; Imanuvilov, O.; Puel, J.-P., A result concerning the global approximate controllability of the Navier-Stokes system in dimension 3, J. Math. Pures Appl. (9), 98, 689-709, (2012) · Zbl 1253.35100
[19] Burgers, J., Application of a model system to illustrate some points of the statistical theory of free turbulence, Nederl. Akad. Wetensch., Proc., 43, 2-12, (1940) · JFM 66.1082.03
[20] Ancona, F.; Marson, A., On the attainable set for scalar nonlinear conservation laws with boundary control, SIAM J. Control Optim., 36, 290-312, (1998), (electronic) · Zbl 0919.35082
[21] Horsin, T., On the controllability of the Burgers equation, ESAIM Control Optim. Calc. Var., 3, 83-95, (1998), (electronic) · Zbl 0897.93034
[22] A. Adimurthi, S.S. Ghoshal, G. Gowda, Exact controllability of scalar conservation laws with strict convex flux, 2012, submitted for publication, http://www.researchgate.net/publication/257280069_Optimal_controllability_for_scalar_conservation_laws_with_convex_flux/file/9c960524c2a47ef475.pdf. · Zbl 1310.35232
[23] Perrollaz, V., Exact controllability of scalar conservation laws with an additional control in the context of entropy solutions, SIAM J. Control Optim., 50, 4, 2025-2045, (2012) · Zbl 1252.93027
[24] Fursikov, A.; Imanuvilov, O., Controllability of evolution equations, Lecture Notes Series, vol. 34, (1996), Seoul National University Research Institute of Mathematics, Global Analysis Research Center Seoul · Zbl 0862.49004
[25] Fursikov, A.; Imanuvilov, O., On controllability of certain systems simulating a fluid flow, (Flow Control, Minneapolis, MN, 1992, IMA Vol. Math. Appl., vol. 68, (1995), Springer New York), 149-184 · Zbl 0922.93006
[26] Coron, J.-M., Some open problems on the control of nonlinear partial differential equations, (Perspectives in Nonlinear Partial Differential Equations, Contemp. Math., vol. 446, (2007), Amer. Math. Soc. Providence, RI), 215-243 · Zbl 1200.93018
[27] Chapouly, M., Global controllability of nonviscous and viscous Burgers-type equations, SIAM J. Control Optim., 48, 1567-1599, (2009) · Zbl 1282.93050
[28] Imanuvilov, O. Y.; Puel, J.-P., On global controllability of 2-D Burgers equation, Discrete Contin. Dyn. Syst., 23, 299-313, (2009) · Zbl 1158.93007
[29] Diaz, J. I., Obstruction and some approximate controllability results for the Burgers equation and related problems, (Control of Partial Differential Equations and Applications, Laredo, 1994, Lecture Notes in Pure and Appl. Math., vol. 174, (1996), Dekker New York), 63-76 · Zbl 0853.93014
[30] Fernández-Cara, E.; Guerrero, S., Null controllability of the Burgers system with distributed controls, Syst. Control Lett., 56, 366-372, (2007) · Zbl 1130.93015
[31] Guerrero, S.; Imanuvilov, O., Remarks on global controllability for the Burgers equation with two control forces, Ann. Inst. Henri Poincaré, Anal. Non Linéaire, 24, 897-906, (2007) · Zbl 1248.93024
[32] Cole, J., On a quasi-linear parabolic equation occurring in aerodynamics, Q. Appl. Math., 9, 225-236, (1951) · Zbl 0043.09902
[33] Hopf, E., The partial differential equation \(u_t + u u_x = \mu u_{x x}\), Commun. Pure Appl. Math., 3, 201-230, (1950) · Zbl 0039.10403
[34] El Badia, A.; Ain Seba, B., Contrôlabilité exacte de l’équation de Burgers, C. R. Acad. Sci. Paris Sér. I Math., 314, 373-378, (1992) · Zbl 0760.93037
[35] Pucci, P.; Serrin, J., The maximum principle, Progress in Nonlinear Differential Equations and Their Applications, vol. 73, (2007), Birkhäuser Verlag Basel · Zbl 1134.35001
[36] Bardos, C.; le Roux, A.-Y.; Nédélec, J.-C., First order quasilinear equations with boundary conditions, Commun. Partial Differ. Equ., 4, 1017-1034, (1979) · Zbl 0418.35024
[37] Serre, D., Systems of conservation laws, vol. 1, (1999), Cambridge University Press Cambridge, Hyperbolicity, entropies, shock waves. Translated from the 1996 French original by I.N. Sneddon
[38] Dafermos, C., Generalized characteristics and the structure of solutions of hyperbolic conservation laws, Indiana Univ. Math. J., 26, 1097-1119, (1977) · Zbl 0377.35051
[39] Kreiss, G.; Kreiss, H.-O., Convergence to steady state of solutions of Burgers’ equation, Appl. Numer. Math., 2, 161-179, (1986) · Zbl 0631.65121
[40] Fattorini, H.; Russell, D., Exact controllability theorems for linear parabolic equations in one space dimension, Arch. Ration. Mech. Anal., 43, 272-292, (1971) · Zbl 0231.93003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.